A lot of people I’ve helped understand antidepressant withdrawal have asked me how long antidepressant withdrawal symptoms last. I always tell them there really isn’t a set answer for everyone. It depends on what dose you took and for how long. It also depends on your own body and how well you take care of yourself while you’re tapering and in withdrawal.
I can tell them that it doesn’t last forever and it does get better.
A new article has come out about antidepressant withdrawal and how difficult it can be for some people to break away from them. I was one of those people.
Once I discovered why I was acting so crazy (no other word for it), I wanted off Paxil as quickly as possibly. Unfortunately it’s not that simple.
Luckily I found a wonderful group of people online who introduced me to the concept of micro tapering (cutting down your dose in small increments like 10% of your CURRENT dose every month or so).
Here’s my tapering … (it was actually too fast … notice that I had to stay at 5 mg for two months before I stabilized)
I carry that piece of paper in my wallet so I NEVER forget how far I’ve come … not that I could really ever forget.
Withdrawal can be VERY difficult, but a slow taper can make it much easier.
These are just some of the Paxil withdrawal symptoms I experienced …
Skin that feels like you’re on fire
Brain Zaps (pretty much feels like someone poured Pop Rocks and Dr. Pepper into your head)
Electrical Sensations in your body (or feeling like ants are biting you all over)
Inability to concentrate on pretty much anything
Inability to read
etc, etc, etc.
I wouldn’t go through it all again for a million dollars. Really I wouldn’t.
The article gave me hope that light is finally being shone on this topic and that people are waking up to the fact that their doctors really don’t know what these drugs can do to people who don’t really need them. Mine sure didn’t. Often they’re prescribed by a general physician who has no training in mental health issues.
The article also made me tremendously sad, because there are thousands and thousands (perhaps millions) of people who are suffering through what I went through.
Several people have told me that their doctors told them that when they start having withdrawal symptoms it’s a sign that they actually NEED the antidepressants. What a bunch of bullshit.
No, it’s their bodies and minds trying to adjust without the drugs that have seriously altered the way their brains and bodies work.
Yes, I realize that Clinical Depression is a very real thing. But I also realize that antidepressants are being prescribed for Situational Depression and stress, which can actually make those situations worse in the long run.
Read the article and pass this post along to anyone who has realized that the antidepressants might be making them worse not better.
I’m here to help.
Follow me on Twitter … Now! @slappyintheface
If you are new to this funky place Start Here